Kentucky, 2023

Damaging Wind in Kentucky, March 24, 2023

March 24, 2023 · NWS PAH · 1 event in 1 county or zone

A few isolated severe thunderstorms occurred during the night of the 23rd and early morning of the 24th. A stationary front oriented from west to east across southern Illinois acted as the breeding ground for a large area of showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A few isolated severe thunderstorms occurred during the night of the 23rd and early morning of the 24th. A stationary front oriented from west to east across southern Illinois acted as the breeding ground for a large area of showers and thunderstorms. The front drifted slowly southward across western Kentucky by early on the 24th. A strengthening low-level jet provided plenty of uplift along and north of the frontal boundary. Most of the storms were elevated north of the front. A few storms along the front were based near the surface, allowing for a few damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 24, 1:52 AM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Mar 24, 1:52 AM CST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
252 AM CDT Fri Mar 24 2023

.SHORT TERM...(Today through Sunday)
Issued at 245 AM CDT Fri Mar 24 2023

Convective outflow helped pushed the surface boundary into the
southern tier of the FA, with active convection occurring in
elevated fashion generally on its overrun/cool side of the
boundary. Radar estimates and obs report pockets of heavy
rainfall already having produced 1-2 inches within a swath across
our northern tier counties, as anticipated.

Later today, this boundary will begin to lift northward again as a
warm front, in response to the approach of the parent system. By
peak heating, a tongue of lower 70s temps intersecting with dew
points climbing into the lower 60s will expand across the southern
third of the FA, just in time for the approaching cold front.
Both lower and mid level winds begin to crank up as the parent
trof drives the cold front into the MS River Valley this evening.
The models deepen the surface low about 5 MB upon this action,
which should help overcome/assist what is otherwise low MUCAPE in
the lower 1KM. CAM modeling suggests several linear strong to
severe thunderstorm tracks break out in response, and hodographic
curvature/helicity/shear profiles support tornadoes/damaging
winds. The best window for the strongest convection appears to be
about 22-04z/23-05z, with the best/peak overlay of helicity/CAPE
in the first half of that window. Highest severe chances remain to
the south and as the night goes on, we eventually transition to
more strictly a heavy rain chance with the front making its
passage late/overnight.

The blend has consistently lingered a chance of showers/storms in
our northeast into early Saturday, and does so again with the 00Z
output. This is accepted and then drier relative air overtakes the
column for the bulk of the weekend as the system more fully
departs. Worth mention is the strong/severe storm then heavy rain
hazard translates to gradient winds/gusts just shy of Advisory
criteria from late Friday night through the first half of
Saturday.

.LONG TERM...(Sunday night through Thursday)
Issued at 245 AM CDT Fri Mar 24 2023

A quasi-zonal flow pattern pushes some weak embedded wave/energy
across the FA again early next week, with small rain chances
attendant to it now modeled strictly for Sunday night. Afterward,
high pressure builds in/moves across the region at the surface,
while upper heights rise in teleconnected response to another big
storm hitting/digging along the West Coast. This results in a dry
first half of the work week with seasonally mild temps in the
upper 50s and 60s. Rain chances finally make a reappearance by day
7 as the aforementioned West Coast trof makes headway into the
CONUS interior, and return flow from the eastward translated high
begins to push some moisture into the area again.

&&

.AVIATION...
Issued at 245 AM CDT Fri Mar 24 2023

A frontal boundary extends across the southern third of the FA,
with active/elevated convection on its cool (north) side. This
convection may temporarily lower MVFR to low VFR cigs and vsbys to
IFR early this morning. The boundary stalls and begins to lift
north again as a warm front later today, and then a cold front
approaches from the west by tonight. This will fire off additional
convection with potential for strong thunderstorms, particularly
during the evening hours with the arrival of the cold front. This
will keep the threat of IFR cigs/vsbys, at least until the fropa
late tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late tonight for ILZ075>078-080>094.

MO...Flood Watch through late tonight for MOZ076-086-087-100-107>112-
     114.

IN...Flood Watch through late tonight for INZ081-082-085>088.

KY...Flood Watch through late tonight for KYZ001>022.

&&
Hazardous weather outlook, Mar 24, 5:24 AM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
624 AM CDT Fri Mar 24 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
624 AM CDT Fri Mar 24 2023 /724 AM EDT Fri Mar 24 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance of severe thunderstorms across the entire
region, especially late this afternoon and evening. This includes
an enhanced risk of severe storms over far southeast Missouri and
southwest Kentucky. Damaging winds and isolated tornadoes are the
primary potential hazards with any strong to severe storms that
develop. Large hail is also a possible severe storm hazard.

Flooding heavy rains will continue as a hazard as well. Refer to
the Flood Watch, Warnings, and Statements, for more details.

Gusty winds outside of thunderstorms may reach up to 40 mph late
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today.

In the hours before

Special weather statement, Mar 24, 12:50 AM CST, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Paducah KY
150 AM CDT Fri Mar 24 2023

ILZ080-081-084-085-088-089-240730-
Perry IL-Franklin IL-Jackson IL-Union IL-Johnson IL-Williamson IL-
150 AM CDT Fri Mar 24 2023

...Strong thunderstorms will impact portions of southeastern Perry,
northern Union, northwestern Johnson, Williamson, Jackson and
southwestern Franklin Counties through 230 AM CDT...

At 150 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ava to 6 miles southwest of Murphysboro to
near Grand Tower. Movement was east at 60 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Murphysboro around 155 AM CDT.
  Carbondale, Cobden and Elkville around 200 AM CDT.
  De Soto and Cedar Lake Area around 205 AM CDT.
  Carterville, Christopher, Zeigler, Crainville, Cambria, Royalton
  and Hurst around 210 AM CDT.

Other locations in the path of these storms include Herrin, Energy,
Valier, Marion, West Frankfort, Benton, Johnston City, Goreville,
West City, Lake Of Egypt Area and Pittsburg.

This includes the following highways...
 Interstate 24 in Illinois between Mile Markers 1 and 7.
 Interstate 57 in Illinois between Mile Markers 37 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3779 8883 3753 8887 3752 8951 3754 8952
      3759 8952 3758 8949 3759 8948 3760 8948
      3762 8950 3771 8947 3796 8949 3804 8883
TIME...MOT...LOC 0650Z 258DEG 51KT 3793 8945 3773 8944 3755 8949

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SP
Special weather statement, Mar 24, 1:32 AM CST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Paducah KY
232 AM CDT Fri Mar 24 2023

ILZ082-083-085>087-240815-
White IL-Saline IL-Hamilton IL-Gallatin IL-Williamson IL-
232 AM CDT Fri Mar 24 2023

...Strong thunderstorms will impact portions of southern White,
southeastern Williamson, Saline, southern Hamilton and Gallatin
Counties through 315 AM CDT...

At 232 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Mcleansboro to Galatia to
near Creal Springs. Movement was east at 60 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Galatia around 235 AM CDT.
  Harrisburg, Eldorado and Carrier Mills around 240 AM CDT.
  Norris City and Equality around 250 AM CDT.

Other locations in the path of these storms include Ridgway, Carmi
and Shawneetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3809 8800 3810 8796 3805 8804 3793 8807
      3789 8801 3791 8809 3790 8810 3782 8805
      3783 8808 3782 8809 3780 8807 3781 8804
      3780 8803 3766 8816 3760 8814 3760 8887
      3782 8871 3806 8870 3810 8801
TIME...MOT...LOC 0732Z 268DEG 52KT 3803 8864 3783 8864 3761 8879

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SP
Local storm report, Mar 24, 5:29 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
629 AM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 AM     TSTM WND DMG     MAKANDA                 37.62N 89.24W
03/24/2023                   JACKSON            IL   TRAINED SPOTTER

            TREE AND POWER LINE DOWN.

&&

RST
Local storm report, Mar 24, 6:13 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
713 AM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     3 NNE CREAL SPRINGS     37.65N 88.81W
03/24/2023                   WILLIAMSON         IL   TRAINED SPOTTER

            4 LARGE CEDAR TREES DOWN ACROSS SARAVILLE
            ROAD.

&&

SP
Local storm report, Mar 24, 6:16 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
716 AM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 ESE BUSH              37.83N 89.10W
03/24/2023  M2.50 INCH       WILLIAMSON         IL   COCORAHS

            24 HOUR RAINFALL TOTAL. COCORAHS STATION
            IL-WM-4 BUSH IL 2 ESE.

&&

SP
Local storm report, Mar 24, 6:17 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
717 AM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 AM     HEAVY RAIN       3 SSW DE SOTO           37.78N 89.25W
03/24/2023  M2.58 INCH       JACKSON            IL   ASOS

            24 HOUR RAINFALL TOTAL. ASOS STATION KMDH
            CARBONDALE IL.

&&

SP

The radar

The Ft Campbell radar (KHPX), 18 km away, was scanning. The volume nearest the first event began at 12:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Christian

When
March 24, 6:30 AM CST
Where
Christian County, 6 mi ENE of Hopkinsville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.883, -87.380

A building was damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081190.